Alert archive / North Carolina / Tornado Warnings in 2007

Tornado Warning 12, NWS Newport/Morehead City, NC

July 29, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 29, 2007, 4:28 PM EDT for Onslow County, North Carolina. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 4:28 PM EDT (20:28 UTC)
Expired
Jul 29, 2007, 4:40 PM EDT
In force
12 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 36 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 292029
TORMHX
NCC133-292100-
/O.NEW.KMHX.TO.W.0012.070729T2028Z-070729T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF PINEY GREEN...

* UNTIL 500 PM EDT

* AT 427 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  OVER BEAR INLET...NEAR HAMMOCKS BEACH...MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUCK
  CREEK...BEAR CREEK...HUBERT AND SWANSBORO


IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3450 7730 3451 7708 3476 7706 3475 7733

$$

21
2 follow-up statements
000 
WWUS52 KMHX 292032
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SUN JUL 29 2007

NCC133-292100-
/O.CON.KMHX.TO.W.0012.000000T0000Z-070729T2100Z/
ONSLOW NC-
431 PM EDT SUN JUL 29 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR ONSLOW
COUNTY...

AT 427 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A WATERSPOUT
OVER BEAR INLET NEAR HAMMOCKS BEACH MOVING NORTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEAR
CREEK...HUBERT AND SWANSBORO

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT ANY DAMAGE OR TORNADO SIGHTINGS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3450 7730 3451 7708 3476 7706 3475 7733

$$

21
000 
WWUS52 KMHX 292040
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT SUN JUL 29 2007

NCC133-292048-
/O.CAN.KMHX.TO.W.0012.000000T0000Z-070729T2100Z/
ONSLOW NC-
438 PM EDT SUN JUL 29 2007

...THE TORNADO WARNING FOR ONSLOW COUNTY IS CANCELLED...

AT 440 PM EDT...SPOTTERS AT HAMMOCKS STATE PART REPORTED THAT THE 
WATERSPOUT LIFTED AND THEN DISSIPATED. SINCE THIS STORM IS NO LONGER 
A THREAT THE TORNADO WARNING HAS BEEN CANCELLED. 

LAT...LON 3450 7730 3451 7708 3476 7706 3475 7733

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 29, 4:07 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 29, 4:07 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE REGION MONDAY
THEN STALL TO THE SOUTH. HIGH PRES WILL BRIEFLY BUILD INTO THE
REGION TUESDAY AND WEDNESDAY. THE COLD FRONT WILL RETURN NORTH AS A
WARM FRONT THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED CONVECTION HAS DEVELOPED TODAY ALONG AND INLAND FROM THE
SEA BREEZE AND ALSO OVER THE WATER. ALL OF THE CONVECTION IS DRIFTING
SLOWLY NW AS SE FLOW PREDOMINATES IN THE LOW/MID LVLS. CONVECTION
SHOULD DISSIPATE WITH LOSS AND HEATING LATE THIS EVENING. COLD
FRONT IS SITUATED TO THE NW AND LONG WAVE TROF IS DROPPING SE BUT
THESE SHOULD HOLD OFF UNTIL LATE TONIGHT AT THE EARLIEST CROSSING
THE REGION.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
WITH TROF AND ASCD COLD FRONT PUSHING INTO THE REGION MONDAY WILL
SEE THE BEST CHANCE FOR PCPN OF ANY DAY IN THE FORECAST. PASSAGE
OF FRONT TO THE SOUTH WILL RESULT IN DECREASING CHANCES FOR TUE
AND WED. BUT WITH RESIDUAL LOW LVL MSTR AROUND WITH MAINTAIN A LOW
POP BOTH DAYS. TEMPS SHOULD NOT BE MUCH LOWER THOSE DAYS EITHER AS
INSOLATION REMAINS QUITE HIGH.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FRONT BEGINS TO BACK UP THURSDAY AND STALLS ALONG THE COAST. GFS IS
INDICATING A LOW DEVELOPING ALONG THE FRONT AND LIFTING NE THROUGH
THE WEEKEND WITH AT LEAST SLIGHT CHANCE POPS EACH DAY. SAT AND SUN
POPS SHOULD BE A LITTLE LOWER THAN THURS AND FRI AS THIS LOW
BEGINS TO LIFT FARTHER AWAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
OVERALL VFR CONDITIONS EXPECTED THROUGH THE FORECAST BUT DO
EXPECT OCCASIONAL MVFR/IFR CONDITIONS IN VICINITY OF CONVECTION
TONIGHT AND MON. FOG LIKELY TO DEVELOP OVERNIGHT AS WELL IN
FAVORED AREAS. TUESDAY THROUGH CONDITIONS SHOULD REMAIN VFR WITH
LESS CHANCE AT IFR IN CONVECTION AS THIS ACTIVITY BECOMES MORE
ISOLATED UNTIL THURSDAY.

&&

.MARINE...
BENIGN WX CONDITIONS CAUSED BY WEAK PRES GRAD AND LIGHT WINDS
ALOFT WILL CONTINUE OVERNIGHT. A COLD FRONT WILL PUSH S OVERNIGHT
ADVANCING TOWARDS THE REGION. A WEAK LOW IS EXPECTED TO FORM ALONG
THE FRONT MON...BUT IT IS NOT EXPECTED TO STRENGTHEN NOTABLY
ENOUGH TO INCREASE WINDS AND SEAS. THE NE WINDS WILL START MON NT
AND LINGER THROUGH THE WORK WEEK...BUT SPEEDS NOT EXPECTED TO BE
MORE THAN 15 KT. WITH LITTLE WIND CHOP AND NO SIG SWELLS WILL SEE
SEAS REMAIN AROUND 3 FT OR LESS FOR THE MAJORITY OF THE WEEK. NO
NOTABLE WX MAKERS EXPECTED THROUGH THE FCST.

.RIP CURRENTS...LOW THREAT OF RIP CURRENTS GIVEN THE LIGHT WINDS
EXPECTED THROUGH MON AFTERNOON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 29, 2:58 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 AM EDT SUN JUL 29 2007

NCZ029-044>047-079>081-090>095-098-103-104-300700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
258 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:28 PM EDTTornado WarningMHXDare32 min
Jul 29, 6:59 PM EDTSpecial Marine WarningMHX61 min

Nearby

Tornado Warnings in North Carolina, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.